Georgia, 2015

Hail and Damaging Winds in Georgia, April 20, 2015

April 20, 2015 · NWS FFC · 22 events in 10 counties and zones

A deep upper-level trough and strong short wave moved through the region during the day. Strongly diffluent upper-level flow combined with a sharp cold front and steep mid-level lapse rates to produce widespread severe thunderstorms across north Georgia with numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.7 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper-level trough and strong short wave moved through the region during the day. Strongly diffluent upper-level flow combined with a sharp cold front and steep mid-level lapse rates to produce widespread severe thunderstorms across north Georgia with numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 20, 2:51 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 20, 2:51 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 AM EDT MON APR 20 2015

.SHORT TERM /TODAY THROUGH TUESDAY/...

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8AM...

SEVERE WEATHER APPEARS IMMANENT FOR PORTIONS OF NW GEORGIA AS LINE
OF THUNDERSTORMS WITH A HISTORY OF PRODUCING WIND DAMAGE ADVANCES
OUT OF ALABAMA. CAPE VALUES IN THIS REGION HAVE BEEN LARGELY
UNIMPRESSIVE...ESPECIALLY SURFACE BASED CAPE. HOWEVER...ELEVATED
CONVECTION IS MORE READILY AVAILABLE AND CROSS SECTIONS REVEAL
VORTICITY MAXIMA RESPONSIBLE FOR ENHANCED ACTIVITY IS LOW IN THE
ATMOSPHERE THAN WE TYPICALLY SEE...RIGHT AROUND 700 MB IN THIS
SITUATION.

FOLLOWING THE EVOLUTION OF THIS VORT MAX...LOOKS LIKE
THE NORTHERN TIER OF OUR COUNTIES...MAYBE A HALF A DOZEN COUNTIES
OR SO WILL BE UNDER THE THREAT OF SEVERE STORMS THIS MORNING WITH
STRONG WINDS THE PRIMARY CONCERN. CANNOT RULE OUT A TORNADO EITHER
0-1KM HELICITY VALUES CURRENTLY MAXING OUT AT 350 M2/S2 ON LATEST
RAP RUN. ALSO LOOKING AT DOWNDRAFT CAPE AXIS...SHOULD SEE THIS
HOLD TOGETHER OVER THE LOCAL AREA MEANING WINDS SHOULD HAVE NO
PROBLEM MIXING TO THE SURFACE SHOULD STORMS HOLD TOGETHER.

FOR THE REMAINDER OF TODAY...AFOREMENTIONED ACTIVITY SHOULD BEGIN
TO WANE SLIGHTLY AS IT PROGRESSES EAST BUT ENOUGH ACTIVITY WILL
REMAIN TO WARRANT CATEGORICAL TO LIKELY POPS FOR THE NORTHERN
TIER. THEREAFTER...IT WILL DEPEND HOW QUICK LOW CLOUDS CLEAR OUT
AND HOW MUCH RECOVERY WE CAN GET BEFORE FRONT MOVES THROUGH. OF
PARTICULAR INTEREST IS STRONG SHORTWAVE MOVING IN OFF THE GULF
COAST THIS AFTERNOON THAT RESULTS IN DEVELOPMENT OF A STRONG LOW
LEVEL JET AND INFLUX OF DEEP MOISTURE AND INSTABILITY. WILL LIKELY
SEE CAPE VALUES IN EXCESS OF 2500 J/KG SHOULD CLOUDS CLEAR FOR A
LONG ENOUGH TIME FROM GAINESVILLE TO MACON AND POINTS EASTWARD
ALLOWING FOR A SECONDARY SEVERE WEATHER EPISODE. STRONG WINDS WILL
BE THE MAIN CONCERN ONCE AGAIN BUT SIG TO PARAMETER DOES BECOME
ENHANCED AFTER 18Z WITH ISOLATED TORNADOES POSSIBLE AGAIN.

FINALLY QUIETER CONDITIONS EXPECTED TONIGHT THROUGH THE REMAINDER
OF THE SHORT TERM WITH NIL POPS AND COOL OVERNIGHT TEMPS.

DEESE

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

THERE CONTINUE TO BE NOTICEABLE INCONSISTENCIES BETWEEN MODELS...AND
EVEN FROM RUN TO RUN WITHIN EACH MODEL...IN THE EXTENDED FORECAST
PERIOD...SO OVERALL A GENERAL BLEND AND CONCENTRATION ON THE LARGER
SCALE FEATURES WERE USED FOR THE LONG TERM FORECAST GRIDS AGAIN THIS
MORNING.

PERIOD STARTS OUT DRY...BUT MOISTURE RETURN BEGINS WEDNESDAY AS THE
SURFACE RIDGE SLIPS EAST OF THE STATE. WEAK SHORT WAVES IN THE
WESTERLY UPPER FLOW AND A WEAK COLD FRONT BRING AT LEAST A SLIGHT
CHANCE FOR PRECIPITATION BACK INTO THE NORTH BY LATE WEDNESDAY. AMPLE
MOISTURE AND FLAT WESTERLY UPPER FLOW KEEP AT LEAST A SLIGHT CHANCE
FOR PRECIPITATION IN THE FORECAST THURSDAY AND FRIDAY. BETTER
CHANCES FOR RAIN SWEEP BACK IN FOR THE START OF THE WEEKEND AS A
STRONGER SHORT WAVE SWEEPS THROUGH THE REGION. BOTH THE GFS AND THE
ECMWF ARE GENERATING A DECENT SURFACE LOW WITH THIS SHORT WAVE...
HOWEVER THERE ARE SIGNIFICANT DIFFERENCES IN THE TIMING OF THIS LOW
TO KEEP LOW POPS IN THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ENOUGH
INSTABILITY INDICATED WITH THE MID-WEEK SYSTEM FOR A CHANCE OF
THUNDERSTORMS...ALTHOUGH LACK OF STRONG DYNAMICS AND MARGINAL NATURE
OF THE INSTABILITY POINT TO MINIMAL CHANCES FOR SEVERE WEATHER.
WEEKEND SYSTEM CONTINUES TO SHOW MARGINAL INSTABILITY AT BEST...BUT
STRONGER DYNAMICS INDICATE AT LEAST A SLIGHT CHANCE FOR DEEPER
CONVECTION WITH THIS SYSTEM AS WELL.

20

&&

AVIATION...
06Z UPDATE...
LATEST OBSERVATIONS FROM AROUND THE AREA ALONG WITH SATELLITE
IMAGERY INDICATE THAT IFR CIGS ARE BUILDING IN AT A RAPID PACE
FROM SW TO NE. HAVE INITIALIZED WITH IFR AT ATL AREA TERMINALS AS
WELL AS CSG WITH CONDITIONS TO OVERSPREAD THE REMAINDER OF THE
AREA BY 08Z. EXPECT LINE OF TSRA MOVING INTO NORTHWEST GEORGIA TO
DECREASE IN COVERAGE AND REMAIN NORTH OF THE ATL TERMINALS BUT
THIS WILL NEED TO BE MONITORED CLOSELY. OTHERWISE...SOME
REDEVELOMENT POSSIBLE WITH SOME HEATING THIS AFTERNOON SO
INCLUDED TEMPO FOR TSRA FOR ALL SITES. GUSTY WINDS EXPECTED TODAY
WITH SOME GUIDANCE INDICATING GUSTS AS HIGH AS 25 KTS AT ATL AND
FOLLOWED THIS SOLUTION BASED ON UPSTREAM OBS.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM ON TSRA CHANCES.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          76  50  72  48 /  50  30   0   5
ATLANTA         75  52  72  51 /  40  20   0   5
BLAIRSVILLE     71  44  66  44 /  60  20   5   5
CARTERSVILLE    75  46  71  48 /  60  10   0   5
COLUMBUS        79  53  77  53 /  50  20   0   5
GAINESVILLE     75  50  70  49 /  30  20   0   5
MACON           78  52  76  50 /  60  40   0   5
ROME            73  46  72  47 /  40  10   5   5
PEACHTREE CITY  77  49  73  47 /  40  20   0   5
VIDALIA         84  59  77  55 /  60  30   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 AM EDT THIS MORNING FOR THE
FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...FLOYD...GORDON...
WALKER...WHITFIELD.

&&

SHORT TERM...DEESE
LONG TERM....20
AVIATION...DEESE
Hazardous weather outlook, Apr 20, 3:08 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 AM EDT MON APR 20 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210815-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
408 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORM WATCH THIS MORNING FOR NW GEORGIA...
...ADDITIONAL STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON OVER
EASTERN SECTIONS...

AS A COLD FRONT APPROACHES NORTHWEST GEORGIA EARLY THIS
MORNING...A SQUALL LINE WILL MOVE INTO FAR NORTHWEST GEORGIA
BRINGING DAMAGING WINDS AND THE THREAT OF AN ISOLATED TORNADO.
THIS LINE IS EXPECTED TO DIMINISH IN INTENSITY AS IT MOVES ACROSS
THE REMAINDER OF NORTH GEORGIA.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS AFTERNOON ALONG EAST AND SOUTHEAST SECTIONS OF THE FORECAST
AREA...ROUGHLY FROM A MACON TO GAINESVILLE LINE. AN ADDITIONAL
DAMAGING WIND THREAT IS EXPECTED PRIMARILY BUT ONCE AGAIN CANNOT
RULE OUT AN ISOLATED TORNADO OR LARGE HAIL WITH THIS ACTIVITY.

WITH THE STORMS...OCCASIONALLY HEAVY RAINFALL WILL PRODUCE
LOCALIZED FLOODING. IN ADDITION...A FEW RIVERS AND CREEKS MAY
BEGIN TO FLOW OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AND
AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 20, 3:44 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 AM EDT MON APR 20 2015

GAZ002>004-011-012-019-200915-
GORDON GA-CATOOSA GA-WHITFIELD GA-CHATTOOGA GA-WALKER GA-FLOYD GA-
444 AM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN GORDON...CATOOSA...WHITFIELD...CHATTOOGA...WALKER AND FLOYD
COUNTIES UNTIL 515 AM EDT...

AT 443 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FORT
OGLETHORPE TO NEAR TRION TO 8 MILES EAST OF GAYLESVILLE...AND MOVING
EAST AT 50 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS GORDON...CATOOSA...WHITFIELD...CHATTOOGA...WALKER AND
FLOYD COUNTIES THROUGH 515 AM EDT.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROME...DALTON...CALHOUN...LAFAYETTE...SUMMERVILLE...RINGGOLD...FORT
OGLETHORPE...TRION...VARNELL...TUNNEL HILL...COHUTTA...RESACA...
PLAINVILLE...LA FAYETTE...SHANNON...LYERLY...NAOMI...BOYNTON...
SUTTLES MILL AND NOBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT FOR
NORTHWESTERN GEORGIA.

LAT...LON 3499 8482 3492 8484 3487 8482 3484 8486
      3480 8484 3478 8488 3471 8487 3471 8494
      3466 8489 3466 8490 3468 8494 3461 8490
      3440 8495 3439 8501 3426 8502 3418 8544
      3429 8546 3459 8542 3499 8522
TIME...MOT...LOC 0843Z 252DEG 59KT 3496 8520 3460 8538 3426 8542
Special weather statement, Apr 20, 4:10 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 AM EDT MON APR 20 2015

GAZ004>007-012-013-019-020-200945-
GILMER GA-MURRAY GA-GORDON GA-WHITFIELD GA-PICKENS GA-FANNIN GA-
BARTOW GA-FLOYD GA-
510 AM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN GILMER...MURRAY...GORDON...WHITFIELD...PICKENS...FANNIN...BARTOW
AND FLOYD COUNTIES UNTIL 545 AM EDT...

AT 509 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COHUTTA
TO PLAINVILLE TO NEAR ROME...AND MOVING EAST AT 45 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY
MOVE ACROSS GILMER...MURRAY...GORDON...WHITFIELD...PICKENS...
FANNIN...BARTOW AND FLOYD COUNTIES THROUGH 545 AM EDT.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROME...DALTON...CARTERSVILLE...CALHOUN...CHATSWORTH...ADAIRSVILLE...
VARNELL...ETON...WHITE...KINGSTON...RESACA...PLAINVILLE...SHANNON...
CASSVILLE...FAIRMOUNT...RANGER...FUNKHOUSER...CISCO...CONASAUGA LAKE
AND NORTH GEORGIA SPEEDWAY.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT FOR
NORTHWESTERN GEORGIA.

LAT...LON 3450 8463 3423 8477 3414 8519 3443 8505
      3499 8492 3499 8452
TIME...MOT...LOC 0909Z 260DEG 38KT 3497 8489 3443 8502 3419 8514
Special weather statement, Apr 20, 4:42 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 AM EDT MON APR 20 2015

GAZ019-020-030-031-041-042-201015-
PAULDING GA-CARROLL GA-HARALSON GA-BARTOW GA-POLK GA-FLOYD GA-
542 AM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN PAULDING...CARROLL...HARALSON...BARTOW...POLK AND FLOYD COUNTIES
UNTIL 615 AM EDT...

AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF ROME TO NEAR ARAGON TO NEAR MOUNT ZION...AND MOVING EAST AT
50 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY
MOVE ACROSS PAULDING...CARROLL...HARALSON...BARTOW...POLK AND FLOYD
COUNTIES THROUGH 615 AM EDT.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROME...CARTERSVILLE...DALLAS...BUCHANAN...VILLA RICA...BREMEN...
TEMPLE...ROCKMART...EUHARLEE...HIRAM...TALLAPOOSA...MOUNT ZION...
EMERSON...ARAGON...WHITE...KINGSTON...WACO...BRASWELL...TAYLORSVILLE
AND CASSVILLE.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT FOR
NORTHWESTERN GEORGIA.

LAT...LON 3403 8517 3420 8523 3436 8471 3422 8465
      3409 8466 3407 8474 3389 8472 3379 8476
      3378 8490 3370 8490 3363 8530
TIME...MOT...LOC 0942Z 253DEG 50KT 3417 8517 3405 8512 3365 8527

The radar

The Northeast Alabama radar (KHTX), 155 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gilmer

When
April 20, 4:50 AM EST to 4:55 AM EST
Where
Gilmer County, 0.89 mi NW of Cherry Log
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.790, -84.390

The Gilmer County Emergency Manager reported trees and power lines blown down in Cherry Log.

Hail, Dawson

When
April 20, 11:51 AM EST to 11:58 AM EST
Where
Dawson County, Dawsonville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.420, -84.120

The Dawson County Emergency Manager reported penny size hail at the Emergency Operation Center in Dawsonville.

Hail, Cherokee

When
April 20, 12:30 PM EST to 12:35 PM EST
Where
Cherokee County, 0.57 mi E of South Canton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.220, -84.470

The Cherokee County Emergency Manager reported penny size hail near Canton.

Hail, Cherokee

When
April 20, 12:35 PM EST to 12:40 PM EST
Where
Cherokee County, 1.75 mi W of Orange
Measured
0.75 in hail
Reported by
Public
Coordinates
34.254, -84.360

The public reported penny size hail near Macedonia.

Hail, Cobb

When
April 20, 12:55 PM EST to 1:05 PM EST
Where
Cobb County, 3.13 mi ESE of Due West
Measured
1 in hail
Reported by
Public
Coordinates
33.947, -84.623

The public reported quarter size hail at the West Cobb Diner at the intersection of Dallas Highway and Barrett Parkway.

Hail, Cobb

When
April 20, 1:03 PM EST to 1:10 PM EST
Where
Cobb County, 1.34 mi ESE of Elizabeth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.970, -84.550

A trained spotter reported half dollar size hail.

Hail, Cobb

When
April 20, 1:05 PM EST to 1:12 PM EST
Where
Cobb County, 1.34 mi WNW of Marietta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.960, -84.570

A trained spotter reported half dollar size hail.

Hail, Cobb

When
April 20, 1:08 PM EST to 1:15 PM EST
Where
Cobb County, Marietta
Measured
1 in hail
Reported by
Public
Coordinates
33.950, -84.550

The public reported quarter size hail.

Thunderstorm Wind, Cobb

When
April 20, 1:10 PM EST to 1:30 PM EST
Where
Cobb County, 0.38 mi NE of Kennesaw to 0.37 mi ENE of Carmichael Crossroads
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.024, -84.615

The Cobb County 911 center reported several trees down from Kennesaw to Smyrna, including one down on Cooper Lake Road.

Thunderstorm Wind, Fulton

When
April 20, 1:18 PM EST to 1:38 PM EST
Where
Fulton County, 3.05 mi SSE of Roswell to 1.38 mi S of Ocee
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.978, -84.352

The Fulton County Emergency Manager relayed numerous reports of trees down from north Sandy Springs to Roswell, Alpharetta and Johns Creek. This included a tree on a house on Softpine Trail, a tree blocking the roadway at Spaulding Drive and Ball Creek Way and a tree on a house in Roswell.

Hail, Fulton

When
April 20, 1:20 PM EST to 1:25 PM EST
Where
Fulton County, 2.62 mi E of Roswell
Measured
1.75 in hail
Property damage
$4.0 million
Reported by
Public
Coordinates
34.022, -84.324

The public reported golf ball size hail at Georgia Highway 400 and Holcomb Bridge Road.

Hail, Fulton

When
April 20, 1:30 PM EST to 1:35 PM EST
Where
Fulton County, 2.37 mi SSW of Alpharetta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.040, -84.320

A trained spotter reported quarter size hail.

Hail, Fulton

When
April 20, 1:40 PM EST to 1:45 PM EST
Where
Fulton County, 2.28 mi SSW of Alpharetta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.040, -84.316

An amateur radio operator reported quarter size hail on Mansell Road.

Hail, Fulton

When
April 20, 1:49 PM EST to 1:55 PM EST
Where
Fulton County, 2.82 mi SSE of Alpharetta
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.030, -84.290

A storm chaser reported half dollar size hail.

Hail, Gwinnett

When
April 20, 1:57 PM EST to 2:07 PM EST
Where
Gwinnett County, 1.72 mi W of Suwanee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.050, -84.100

A trained spotter reported quarter size hail near McGinnis Ferry Road.

Hail, Jackson

When
April 20, 2:10 PM EST to 2:15 PM EST
Where
Jackson County, 0.9 mi SE of Braselton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.110, -83.760

The Jackson County Emergency Manager reported nickel size hail covering the ground to a depth of 1 to 2 inches in the Braselton area.

Thunderstorm Wind, Barrow

When
April 20, 2:16 PM EST to 2:26 PM EST
Where
Barrow County, 0.79 mi N of Winder
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.991, -83.718

The Barrow County Emergency Manager reported a large tree uprooted on Candler Street that fell on a home. Additional smaller trees were also blown down and hail of an unknown size fell in the Winder area.

Hail, Jackson

When
April 20, 2:38 PM EST to 2:45 PM EST
Where
Jackson County, 1.86 mi N of Red Stone
Measured
1.75 in hail
Property damage
$646,000
Reported by
Emergency Manager
Coordinates
34.147, -83.601

The Jackson County Emergency Manager reported golf ball size hail on Storey Porter Road.

Thunderstorm Wind, Madison

When
April 20, 3:40 PM EST to 3:50 PM EST
Where
Madison County, 1.41 mi WSW of Danielsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.116, -83.244

The Madison County 911 center reported trees down on the southwest side of Danielsville.

Thunderstorm Wind, Clarke

When
April 20, 4:00 PM EST to 4:05 PM EST
Where
Clarke County, 2.08 mi E of Whitehall
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.895, -83.334

The Clarke County 911 center reported a tree down on Beaver Trail just off Red Fox Run.

Thunderstorm Wind, Madison

When
April 20, 4:04 PM EST to 4:10 PM EST
Where
Madison County, 0.69 mi S of Comer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.060, -83.130

The Madison County 911 center reported trees down in Comer.

Hail, Madison

When
April 20, 4:20 PM EST to 4:25 PM EST
Where
Madison County, 2.07 mi N of Ross
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
34.060, -83.070

The Madison County 911 center reported penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574751, 574738, 574730, 574731, 574733, 574734, 574735, 574736, 574737, 574750, 574739, 574740, 574741, 574742, 574752, 574753, 574729, 574754, 574756, 574732, 574757, 574755.